Kansas, 2007

Tornadoes and Flooding in Kansas, May 5, 2007

May 5, 2007 · NWS DDC · 107 events in 14 counties and zones

Unbelievably, an outbreak of tornadoes, some very large in size, raked the earth in basically the same area as the day before when Greensburg was nearly completely leveled. Although some of the tornadoes were large and apparently very strong, there was no loss of life on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$100,000
Events
107

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Unbelievably, an outbreak of tornadoes, some very large in size, raked the earth in basically the same area as the day before when Greensburg was nearly completely leveled. Although some of the tornadoes were large and apparently very strong, there was no loss of life on this day. A National Weather Service assessment team was in an area about 30 minutes before a tornado moved through. They also saw one tornado during the storm survey of damage that was produced the day before.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 5, 2:13 AM CST, 9 hours 17 minutes earlier.

Area forecast discussion, May 5, 2:13 AM CST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 AM CDT SAT MAY 5 2007

.DISCUSSION...

DAYS 1-2...

THE 00Z RAOBS SHOWED AN INTENSE SHORTWAVE TROUGH OVER NEVADA WITH
125KT JET STREAK ON THE BACK SIDE. THIS SYSTEM HAS BEEN DIGGING
SE OVERNIGHT AND WILL EJECT RAPIDLY NNE ACROSS THE WESTERN HIGH
PLAINS TODAY. AS THIS TROUGH APPROACHES, MID LEVEL(700-600MB) COLD
ADVECTION, ALONG WITH 65 TO 70F SFC DEWPOINTS AND DAYTIME HEATING
WILL LEAD TO EXPLOSIVE INSTABILITY AND WEAK CAPPING. SEVERE
STORMS MAY ERUPT AS EARLY AS 12-14Z AS THE MID LEVEL COOLING
APPROACHES THE DRYLINE ALONG AND EAST OF A LBL TO GCK LINE.
MODEL SOUNDINGS FROM GCK SHOW VERY LOW LCL HEIGHTS AND NO
CONVECTIVE INHIBITION BY 12Z. MODEL SOUNDINGS FROM DDC ARE
STRONGLY CAPPED AT 12Z. SO IT APPEARS THAT STRONG CAP REMOVAL
WILL OCCUR FROM WEST TO EAST BY 12Z. SURFACE BASED CAPES WILL
REMAIN AROUND 3000 J/KG THIS MORNING. SHORTWAVE RIDGING WILL OCCUR
ACROSS WESTERN KS IN THE AFTERNOON AS Q-G FORCING SHIFTS INTO THE
CENTRAL AND NORTHERN PLAINS. HOWEVER, WITH WEAK CAPPING AND
EXPLOSIVE INSTABILITY, WEAK CONVERGENCE ALONG THE DRYLINE SHOULD
BE ENOUGH FOR A CONTINUATION OF ISOLATED TO SCATTERED SUPERCELL
STORMS AFTER 18Z ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE
CITY. 70-80KT 500MB WINDS SHOULD ALLOW FOR RAPID STORM MOTION(AT
LEAST FOR THIS PART OF THE COUNTRY) TO THE NNE AT 4O TO 50 MPH.
THESE STORMS WILL PRODUCE VERY LARGE HAIL AND EVEN TORNADOES.
GIVEN THE STRONG VERTICAL WIND SHEAR AND HIGH CAPES, STRONG
TORNADOES ARE POSSIBLE ANY TIME TODAY. THE SURFACE WINDS MAY BACK
MORE TO THE SE BY LATE AFTERNOON AND EVENING AS THE NEXT SHORTWAVE
TROUGH APPROACHES. THIS WILL KEEP THE SEVERE STORM CHANCES GOING
THROUGH THE NIGHT.

VERY FEW CHANGES WERE MADE TO THE GRIDS AS THE PREVIOUS FCST
LOOKS ON TRACK. STORMS WILL LINGER SUNDAY ALONG A SLOW MOVING
FRONT. SOME OF THESE COULD ALSO BE SEVERE, ESPECIALLY SOUTHEAST OF
A LINE FROM MEADE TO DODGE CITY TO HAYS.

DAYS 3-7...

NO CHANGES WERE MADE TO THE DAY 3-7 PERIOD.

&&

.AVIATION...

A SCATTERED TO BROKEN DECK OF LOW CLOUD WILL PERSIST THIS
MORNING. GIVEN THE FAIRLY WARM AIRMASS, CEILINGS(IN AREAS WITH
BROKEN CLOUD COVER) WILL GENERALLY STAY ABOVE 2000FT DESPITE THE
DEEP TROPICAL MOISTURE. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS
WILL DEVELOP BY MID TO LATE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  63  72  54 /  40  40  60  50
GCK  81  57  68  50 /  30  20  50  40
EHA  79  53  65  49 /  10  10  40  30
LBL  82  58  69  50 /  30  20  50  40
HYS  80  65  73  55 /  40  70  70  60
P28  81  68  77  59 /  30  70  70  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/24
Hazardous weather outlook, May 5, 2:33 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
333 AM CDT SAT MAY 5 2007

KSZ030-031-043>046-062>066-075>081-085>090-060845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-STEVENS-
SEWARD-MEADE-CLARK-COMANCHE-BARBER-
333 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL ERUPT AFTER 7 AM THIS MORNING ALONG A LINE FROM LIBERAL
TO GARDEN CITY. THESE STORMS WILL SPREAD EAST THIS MORNING AND
THIS AFTERNOON. THE SEVERE STORMS WILL LIKELY CONTINUE THROUGH
TONIGHT AND WILL CONTAIN VERY LARGE HAIL AND TORNADOES. A FEW
STRONG TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE STORMS WILL LIKELY ERUPT AGAIN ON SUNDAY WITH LARGE
HAIL AND EVEN TORNADOES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED FROM 7 AM THIS MORNING THROUGH
TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-074-084-060845-
HAMILTON-STANTON-MORTON-
333 AM CDT SAT MAY 5 2007 /233 AM MDT SAT MAY 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED SINCE STORMS
ARE EXPECTED TO DEVELOP EAST OF THE AREA TODAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 5, 10:19 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1119 AM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TORNADO          HOPEWELL                37.80N 98.98W
05/04/2007                   PRATT              KS   EMERGENCY MNGR

            *** 1 FATAL, 1 INJ *** HUSBAND KILLED AND WIFE INJURED
            WHEN HOUSE WAS DESTROYED. 2 HOUSES COMPLETELY DESTROYED,
            ONE GONE FROM ITS FOUNDATION AND NO REMAINS FROM THE
            HOUSE VISIBLE. ANOTHER HOUSE WITH ROOF RIPPED OFF, 1 MORE
            HOUSE PARTIALLY DESTROYED. NUMEROUS CENTER PIVOT
            IRRIGATION SYSTEMS MANGLED UP IN BALLS. TIME ESTIMATED.

&&

BURKE
Local storm report, May 5, 10:54 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 NE FORD               37.66N 99.73W
05/04/2007  E1.00 INCH       FORD               KS   PUBLIC

0900 PM     HAIL             2 SSW GARFIELD          38.05N 99.26W
05/04/2007  E1.75 INCH       PAWNEE             KS   PUBLIC

0925 PM     HAIL             4 NW MULLINVILLE        37.63N 99.53W
05/04/2007  E1.25 INCH       KIOWA              KS   PUBLIC

0930 PM     HAIL             2 ENE SPEARVILLE        37.86N 99.72W
05/04/2007  E1.00 INCH       FORD               KS   PUBLIC

0930 PM     HAIL             4 NE OFFERLE            37.93N 99.51W
05/04/2007  E1.75 INCH       EDWARDS            KS   PUBLIC

1000 PM     HAIL             1 N ROZEL               38.21N 99.40W
05/04/2007  E1.00 INCH       PAWNEE             KS   PUBLIC

1205 AM     HAIL             4 NNE LARNED            38.24N 99.07W
05/05/2007  E1.00 INCH       PAWNEE             KS   PUBLIC

&&

BURKE

The radar

The Dodge City radar (KDDC), 28 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

79 hail, 21 tornado, 3 thunderstorm wind, 3 flood, 1 funnel cloud. Local standard time, as filed.

Hail, Gray

When
May 5, 11:30 AM CST
Where
Gray County, 2.77 mi S of Ensign
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.610, -100.230

Hail, Hodgeman

When
May 5, 11:30 AM CST
Where
Hodgeman County, 3.5 mi N of Jetmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.130, -99.890

Hail, Hodgeman

When
May 5, 11:30 AM CST
Where
Hodgeman County, Hanston
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.120, -99.720

Hail, Ford

When
May 5, 11:50 AM CST
Where
Ford County, 7 mi WSW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.711, -100.138

Hail, Ness

When
May 5, 12:05 PM CST
Where
Ness County, 4.88 mi W of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -99.770

Hail, Hodgeman

When
May 5, 12:10 PM CST
Where
Hodgeman County, 2.15 mi NNW of Jetmore Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.010, -99.890

Hail, Hodgeman

When
May 5, 12:11 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.080, -99.890

Hail, Ness

When
May 5, 12:15 PM CST
Where
Ness County, 0.54 mi W of Bazine
Measured
1.25 in hail
Reported by
Public
Coordinates
38.450, -99.690

Hail, Trego

When
May 5, 12:15 PM CST
Where
Trego County, 8 mi SE of Cedar Bluff Res
Measured
0.75 in hail
Reported by
Public
Coordinates
38.698, -99.695

Hail, Clark

When
May 5, 12:20 PM CST
Where
Clark County, 2.83 mi ENE of Minneola
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -99.920

Hail, Ness

When
May 5, 12:25 PM CST
Where
Ness County, 5.97 mi NE of Brownell
Measured
0.75 in hail
Reported by
Public
Coordinates
38.670, -99.640

Hail, Clark

When
May 5, 12:30 PM CST
Where
Clark County, 1.3 mi WNW of Acres
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.110, -99.900

Hail, Ellis

When
May 5, 12:40 PM CST
Where
Ellis County, 10 mi SW of Antonino
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.678, -99.511

Hail, Clark

When
May 5, 12:45 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.190, -99.770

Hail, Ford

When
May 5, 12:45 PM CST
Where
Ford County, Bloom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.480, -99.900

Hail, Clark

When
May 5, 12:45 PM CST
Where
Clark County, 7 mi SW of Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
37.108, -99.860

Hail, Ellis

When
May 5, 12:45 PM CST
Where
Ellis County, 10 mi SW of (Hys)hays Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.748, -99.401

Hail, Ellis

When
May 5, 12:50 PM CST
Where
Ellis County, 5.28 mi WNW of Antonino
Measured
0.88 in hail
Reported by
Public
Coordinates
38.810, -99.470

Hail, Hodgeman

When
May 5, 1:05 PM CST
Where
Hodgeman County, 4.19 mi N of Gray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.230, -99.660

Thunderstorm Wind, Ellis

When
May 5, 1:14 PM CST
Where
Ellis County, 5 mi WSW of (Hys)hays Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.822, -99.356

Power lines down.

Hail, Ellis

When
May 5, 1:15 PM CST
Where
Ellis County, 7.63 mi S of Ellis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.820, -99.560

Hail, Clark

When
May 5, 1:20 PM CST
Where
Clark County, 3.3 mi E of Minneola
Measured
0.75 in hail
Reported by
Public
Coordinates
37.430, -99.910

Hail, Ford

When
May 5, 1:20 PM CST
Where
Ford County, 3.88 mi E of Bellefont
Measured
0.75 in hail
Reported by
Public
Coordinates
37.880, -99.580

Hail, Pawnee

When
May 5, 1:20 PM CST
Where
Pawnee County, 10 mi NNW of Burdett
Measured
0.75 in hail
Reported by
Public
Coordinates
38.334, -99.591

Hail, Rush

When
May 5, 1:30 PM CST
Where
Rush County, 7.02 mi E of Loretta
Measured
0.75 in hail
Reported by
Public
Coordinates
38.650, -99.050

Hail, Kiowa

When
May 5, 1:30 PM CST
Where
Kiowa County, 6 mi NNW of Mullinville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.660, -99.522

Hail, Rush

When
May 5, 1:30 PM CST
Where
Rush County, 7 mi SSE of Alexander
Measured
0.88 in hail
Reported by
Public
Coordinates
38.377, -99.501

Hail, Clark

When
May 5, 1:50 PM CST
Where
Clark County, 3.63 mi SSE of Sitka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.132, -99.645

Hail, Edwards

When
May 5, 1:50 PM CST
Where
Edwards County, 14 mi SSW of Kinsley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.733, -99.518

Hail, Rush

When
May 5, 1:51 PM CST
Where
Rush County, 2 mi WSW of Timken
Measured
0.75 in hail
Reported by
Public
Coordinates
38.459, -99.214

Hail, Pawnee

When
May 5, 1:53 PM CST
Where
Pawnee County, Rozel
Measured
0.75 in hail
Reported by
Public
Coordinates
38.200, -99.400

Hail, Ford

When
May 5, 1:54 PM CST
Where
Ford County, 3 mi ENE of Bucklin
Measured
2.5 in hail
Reported by
Public
Coordinates
37.567, -99.579

Hail, Comanche

When
May 5, 1:57 PM CST
Where
Comanche County, 4.84 mi S of Protection
Measured
0.88 in hail
Reported by
Public
Coordinates
37.130, -99.480

Hail, Edwards

When
May 5, 2:00 PM CST
Where
Edwards County, 2.15 mi NNE of Lewis
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -99.240

Hail, Ford

When
May 5, 2:00 PM CST
Where
Ford County, 4 mi SE of Bucklin
Measured
0.88 in hail
Reported by
Public
Coordinates
37.509, -99.578

Hail, Clark

When
May 5, 2:00 PM CST
Where
Clark County, 7 mi ENE of Clark State Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
37.419, -99.662

Hail, Clark

When
May 5, 2:05 PM CST
Where
Clark County, 12.37 mi SSE of Sitka
Measured
1.5 in hail
Reported by
Public
Coordinates
37.020, -99.570

Hail, Rush

When
May 5, 2:10 PM CST
Where
Rush County, 7 mi S of Rush Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.369, -99.300

Hail, Ford

When
May 5, 2:15 PM CST
Where
Ford County, 4.77 mi SE of Bucklin
Measured
0.88 in hail
Reported by
Public
Coordinates
37.500, -99.570

Hail, Kiowa

When
May 5, 2:45 PM CST
Where
Kiowa County, Belvidere
Measured
0.88 in hail
Reported by
Public
Coordinates
37.450, -99.080

Hail, Pratt

When
May 5, 3:21 PM CST
Where
Pratt County, 0.55 mi W of Cullison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -98.910

Tornado, Pratt

When
May 5, 3:48 PM CST to 3:51 PM CST
Where
Pratt County, 3.52 mi S of Byers to 2.35 mi SSE of Byers
Rating
EF0
Path length
1.45 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
37.730, -98.858

No damage was reported or found by a subsequent survey.

Funnel Cloud, Pratt

When
May 5, 3:48 PM CST
Where
Pratt County, 2.98 mi SSE of Byers
Reported by
Emergency Manager
Coordinates
37.740, -98.850

Tornado, Pratt

When
May 5, 3:59 PM CST to 4:01 PM CST
Where
Pratt County, 4.92 mi N of Iuka to 6.68 mi N of Iuka
Rating
EF1
Path length
2.22 mi
Path width
100 yd
Continued into
Stafford, Ks (DDC)
Reported by
Storm Chaser
Coordinates
37.801, -98.735

This tornado did EF1 damage to trees and a pivot irrigation sprinkler before moving into Stafford county at 1601 CST.

Tornado, Stafford

When
May 5, 4:01 PM CST to 4:19 PM CST
Where
Stafford County, 5.41 mi SSW of Leesburg to 1.15 mi SE of Stafford Arpt
Rating
EF1
Path length
8.9 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
37.825, -98.708

This tornado moved out of Pratt county at 1601 CST and caused EF1 damage to trees and pivot irrigation sprinklers.

Hail, Ford

When
May 5, 4:15 PM CST
Where
Ford County, 3 mi E of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -99.575

Hail, Stafford

When
May 5, 4:20 PM CST
Where
Stafford County, 5.44 mi E of Hudson
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.100, -98.570

Thunderstorm Wind, Stafford

When
May 5, 4:22 PM CST
Where
Stafford County, 2.97 mi SSE of Leesburg
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.860, -98.660

Tornado, Stafford

When
May 5, 4:36 PM CST to 4:43 PM CST
Where
Stafford County, 1.69 mi E of Bedford Station to 5.06 mi NE of Bedford Station
Rating
EF0
Path length
4.5 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.028, -98.599

This tornado apparently did no damage.

Hail, Edwards

When
May 5, 4:40 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.920, -99.410

Hail, Stafford

When
May 5, 4:40 PM CST
Where
Stafford County, 6.92 mi ENE of Bedford Station
Measured
1.75 in hail
Reported by
Public
Coordinates
38.080, -98.520

Hail, Clark

When
May 5, 4:40 PM CST
Where
Clark County, 7 mi E of Ashland
Measured
1.25 in hail
Reported by
Public
Coordinates
37.180, -99.643

Hail, Edwards

When
May 5, 4:45 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.920, -99.410

Hail, Comanche

When
May 5, 4:45 PM CST
Where
Comanche County, 5 mi WSW of Coldwater
Measured
0.75 in hail
Reported by
Public
Coordinates
37.242, -99.414

Hail, Clark

When
May 5, 4:51 PM CST
Where
Clark County, 1.3 mi ESE of Sitka
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.170, -99.650

Hail, Ford

When
May 5, 4:55 PM CST
Where
Ford County, Bucklin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -99.630

Tornado, Edwards

When
May 5, 5:00 PM CST to 5:10 PM CST
Where
Edwards County, 4.05 mi W of Belpre to 3.93 mi WNW of Belpre
Rating
EF0
Path length
2.44 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.945, -99.174

Nothing was hit to cause any damage.

Hail, Ford

When
May 5, 5:00 PM CST
Where
Ford County, Bucklin
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -99.630

Hail, Ford

When
May 5, 5:00 PM CST
Where
Ford County, Bucklin
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -99.630

Flood, Ford

When
May 5, 5:05 PM CST
Where
Ford County, 4.84 mi N of Bucklin
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100,000
Reported by
Public
Coordinates
37.620, -99.630

Water over Outlaw Road. It was barely passable.

Hail, Pawnee

When
May 5, 5:10 PM CST
Where
Pawnee County, 3.01 mi SE of Garfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.050, -99.210

Hail, Pawnee

When
May 5, 5:13 PM CST
Where
Pawnee County, 3.63 mi NNW of Zook
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.100, -99.100

Hail, Comanche

When
May 5, 5:15 PM CST
Where
Comanche County, 5 mi WSW of Coldwater
Measured
0.75 in hail
Reported by
Public
Coordinates
37.242, -99.414

Hail, Kiowa

When
May 5, 5:15 PM CST
Where
Kiowa County, 8 mi NNE of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.687, -99.424

Hail, Clark

When
May 5, 5:15 PM CST
Where
Clark County, 6 mi NE of Sitka
Measured
0.88 in hail
Reported by
Public
Coordinates
37.241, -99.593

Hail, Pawnee

When
May 5, 5:25 PM CST
Where
Pawnee County, Larned
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.180, -99.100

Hail, Kiowa

When
May 5, 5:30 PM CST
Where
Kiowa County, 9 mi WSW of Belvidere
Measured
0.75 in hail
Reported by
Public
Coordinates
37.400, -99.231

Tornado, Comanche

When
May 5, 5:33 PM CST to 5:37 PM CST
Where
Comanche County, 3.9 mi NE of Protection to 4.58 mi W of Coldwater
Rating
EF0
Path length
1.89 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
37.238, -99.427

This was one of an outbreak of tornadoes that occurred on this day...a day after devastating, large and killer tornadoes in geographically the same area.

Tornado, Edwards

When
May 5, 6:01 PM CST to 6:06 PM CST
Where
Edwards County, 2.31 mi SW of Trousdale to 0.71 mi NW of Trousdale
Rating
EF2
Path length
2.7 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.796, -99.110

Damage was done to trees and pivot irrigation sprinklers.

Tornado, Kiowa

When
May 5, 6:02 PM CST to 6:16 PM CST
Where
Kiowa County, 7.59 mi SSE of Greensburg Arpt to 1.27 mi W of Haviland Arpt
Rating
EF0
Path length
7.8 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.499, -99.217

This tornado did not strike anything as it roamed across mainly pasture land.

Hail, Kiowa

When
May 5, 6:15 PM CST
Where
Kiowa County, 0.69 mi N of Joy
Measured
1 in hail
Reported by
Department of Highways
Coordinates
37.610, -99.400

Tornado, Kiowa

When
May 5, 6:22 PM CST to 6:30 PM CST
Where
Kiowa County, 3.95 mi N of Haviland to 7.93 mi N of Wellsford
Rating
EF1
Path length
4.83 mi
Path width
150 yd
Continued into
Edwards, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.677, -99.100

This tornado occurred in very close proximately to a tornado less than 24 hours earlier. It eventually moved into Edwards county at 1930 CDT and caused EF1 damage to trees and pivot irrigation sprinklers.

Tornado, Kiowa

When
May 5, 6:26 PM CST to 6:29 PM CST
Where
Kiowa County, 7.05 mi N of Wellsford to 6.37 mi NNE of Haviland
Rating
EF0
Path length
1.3 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.722, -99.030

This was a satellite tornado that moved southwest and south around a bigger tornado that had a long track of almost 27 miles. Nothing was damaged by this brief satellite tornado.

Hail, Ford

When
May 5, 6:27 PM CST
Where
Ford County, 3.89 mi NE of Bucklin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.590, -99.580

Tornado, Edwards

When
May 5, 6:30 PM CST to 6:37 PM CST
Where
Edwards County, 6.23 mi SSE of Trousdale to 4.72 mi SE of Trousdale
Rating
EF1
Path length
3.5 mi
Path width
300 yd
Continued into
Pratt, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.734, -99.046

This tornado did EF1 damage to trees and pivot irrigation sprinklers. It occurred in very close proximately to a tornado less than 24 hours earlier. It moved into Pratt county at 1837 CST.

Hail, Clark

When
May 5, 6:30 PM CST
Where
Clark County, 8.59 mi NNE of Sitka
Measured
3.25 in hail
Reported by
Trained Spotter
Coordinates
37.300, -99.630

Hail, Ford

When
May 5, 6:30 PM CST
Where
Ford County, Bucklin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.550, -99.630

Hail, Edwards

When
May 5, 6:33 PM CST
Where
Edwards County, 3.46 mi S of Trousdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.770, -99.080

Tornado, Pratt

When
May 5, 6:37 PM CST to 6:42 PM CST
Where
Pratt County, 1.83 mi SSW of Hopewell to 1.82 mi N of Hopewell
Rating
EF2
Path length
3.5 mi
Path width
600 yd
Continued into
Stafford, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.776, -99.014

This tornado did EF2 damage to farms, trees and pivot irrigation sprinklers. It occurred in very close proximately to a tornado less than 24 hours earlier (less than 1/2 of a mile). It into the county from Edwards county and then moved into Stafford county at 1842 CST.

Hail, Edwards

When
May 5, 6:40 PM CST
Where
Edwards County, 2 mi SSW of Kinsley
Measured
0.75 in hail
Reported by
Public
Coordinates
37.893, -99.434

Tornado, Stafford

When
May 5, 6:42 PM CST to 7:05 PM CST
Where
Stafford County, 9.99 mi S of Macksville Smith Arp to 2.89 mi NE of Macksville
Rating
EF2
Path length
13 mi
Path width
880 yd
Continued into
Pawnee, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.826, -98.995

This tornado did EF2 damage to farms, trees and pivot irrigation sprinklers. It was very large in size. It eventually moved into Pawnee county at 1905 CST.

Tornado, Edwards

When
May 5, 6:50 PM CST to 6:52 PM CST
Where
Edwards County, 0.99 mi SE of Centerview to 1.52 mi ENE of Centerview
Rating
EF1
Path length
1.5 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.810, -99.257

This tornado did EF1 damage to trees and a several pivot irrigation sprinklers.

Tornado, Stafford

When
May 5, 6:55 PM CST to 6:57 PM CST
Where
Stafford County, 1.7 mi NNW of Dillwyn to 2.7 mi N of Dillwyn
Rating
EF0
Path length
1.26 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.993, -98.841

This short lived tornado did not strike anything to cause damage.

Tornado, Stafford

When
May 5, 7:04 PM CST to 7:18 PM CST
Where
Stafford County, 3.25 mi WNW of Dillwyn to 4.1 mi SSE of Radium
Rating
EF2
Path length
9.1 mi
Path width
880 yd
Reported by
Storm Chaser
Coordinates
37.988, -98.885

This wedge tornado was occurring simultaneously to another large but smaller tornado (within several miles). Damage was done to houses, trees and pivot irrigation sprinklers.|

Tornado, Pawnee

When
May 5, 7:05 PM CST to 7:07 PM CST
Where
Pawnee County, 8.72 mi ESE of Zook to 8.46 mi E of Zook
Rating
EF0
Path length
2.03 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.000, -98.933

This tornado was dissipating as it moved out of Stafford county. Nothing was struck to cause damage.

Tornado, Stafford

When
May 5, 7:11 PM CST to 7:20 PM CST
Where
Stafford County, 4.23 mi WSW of St John Schulz Arpt to 2.91 mi NW of Quivira Refuge
Rating
EF1
Path length
4.95 mi
Path width
300 yd
Reported by
Emergency Manager
Coordinates
38.034, -98.855

This large tornado was occurring simultaneously with a larger tornado to the west. It did EF1 damage to trees and pivot irrigation sprinklers.

Flood, Stafford

When
May 5, 7:15 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.960, -98.970

A number or roads reportedly were curb-to-curb.

Hail, Clark

When
May 5, 7:15 PM CST
Where
Clark County, 9.75 mi S of Sitka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.040, -99.650

Hail, Stafford

When
May 5, 7:15 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.960, -98.970

Flood, Stafford

When
May 5, 7:15 PM CST to 8:15 PM CST
Where
Stafford County, Macksville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.970, -98.970

Numerous roads and streets were reported to be curb-to-curb.

Hail, Ford

When
May 5, 7:15 PM CST
Where
Ford County, Bucklin
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -99.630

Tornado, Stafford

When
May 5, 7:30 PM CST to 8:03 PM CST
Where
Stafford County, 0.85 mi SW of St John Schulz Arpt to 6.59 mi NNE of Seward
Rating
EF1
Path length
15.4 mi
Path width
200 yd
Continued into
Barton, Ks (ICT)
Reported by
Emergency Manager
Coordinates
38.040, -98.789

This tornado caused EF1 damage to trees, pivot irrigation sprinklers and several homes. It moved into Barton county at 2003 CST.

Tornado, Kiowa

When
May 5, 7:37 PM CST to 7:40 PM CST
Where
Kiowa County, 1.8 mi SW of Greensburg to 1.72 mi WNW of Greensburg
Rating
EF1
Path length
1.65 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
37.585, -99.326

While doing a storm survey and in the town of Greensburg, this tornado was observed moving rapidly north but west of Greensburg. It did EF1 damage to a barn.

Hail, Kiowa

When
May 5, 7:45 PM CST
Where
Kiowa County, 4 mi NW of Mullinville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.621, -99.532

The hail took the siding off the house.

Hail, Ford

When
May 5, 8:03 PM CST
Where
Ford County, 4.84 mi N of Bucklin
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -99.630

Hail, Ford

When
May 5, 8:23 PM CST
Where
Ford County, 3.46 mi S of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.720, -99.630

Thunderstorm Wind, Edwards

When
May 5, 8:23 PM CST
Where
Edwards County, Belpre
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.950, -99.100

Hail, Clark

When
May 5, 8:45 PM CST
Where
Clark County, 5 mi SSW of Minneola
Measured
1.75 in hail
Reported by
Public
Coordinates
37.363, -100.005

Tornado, Stafford

When
May 5, 8:50 PM CST to 8:53 PM CST
Where
Stafford County, 2.31 mi ENE of Seward to 4.06 mi NE of Seward
Rating
EF0
Path length
1.9 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.185, -98.762

This weak tornado did not cause any damage.

Hail, Clark

When
May 5, 8:53 PM CST
Where
Clark County, 4.1 mi SSW of Minneola
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
37.380, -100.010

Hail, Ford

When
May 5, 9:20 PM CST
Where
Ford County, 3.46 mi S of Windthorst
Measured
0.88 in hail
Reported by
Public
Coordinates
37.720, -99.630

Hail, Ford

When
May 5, 9:22 PM CST
Where
Ford County, 2.35 mi SSW of Bucklin Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.520, -99.670

Hail, Ford

When
May 5, 9:40 PM CST
Where
Ford County, 3.46 mi S of Windthorst
Measured
0.75 in hail
Reported by
Public
Coordinates
37.720, -99.630

Hail, Ford

When
May 5, 9:47 PM CST
Where
Ford County, 1.49 mi SSW of Kingsdown
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.510, -99.760

Hail, Clark

When
May 5, 10:07 PM CST
Where
Clark County, 5 mi E of Minneola
Measured
1 in hail
Reported by
Public
Coordinates
37.430, -99.879

Hail, Ford

When
May 5, 10:30 PM CST
Where
Ford County, 3.46 mi S of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.720, -99.630

Hail, Ford

When
May 5, 11:15 PM CST
Where
Ford County, 12 mi N of Bloom
Measured
0.88 in hail
Reported by
Public
Coordinates
37.654, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37303, 37304, 37357, 37305, 37306, 37307, 37308, 37309, 37358, 37310, 37312, 37313, 37359, 37315, 37316, 37360, 37361, 37317, 37319, 37362, 37320, 37321, 37322, 37363, 37323, 37364, 37365, 37324, 37366, 37367, 37325, 37368, 37326, 37327, 37369, 37370, 37328, 37371, 37329, 37372, and more.